New York, 2020

Damaging Winds in New York, June 27, 2020

June 27, 2020 · NWS BTV · 2 events in 1 county or zone

An mid-atmospheric impulse moved across a marginally unstable air mass across Ontario and southern St. Lawrence county during the late afternoon/evening of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An mid-atmospheric impulse moved across a marginally unstable air mass across Ontario and southern St. Lawrence county during the late afternoon/evening of June 27th. Much of the thunderstorm activity diminished across Ontario province, but one thunderstorm briefly intensified across southern St. Lawrence county producing some localized damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 27, 2:37 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 27, 2:37 PM EST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
337 PM EDT Sat Jun 27 2020

.SYNOPSIS...
An upper level low moving southward from northern Quebec will
become quasi-stationary across New York and New England through
Wednesday. This feature will bring the potential for scattered
showers and thunderstorms, mainly during the afternoon and early
evening hours, for the Sunday through Wednesday period. High
temperatures will reach the upper 70s to lower 80s on Sunday.
Thereafter, the upper low will generally keep highs in the 70s
through the first half of the work week.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 251 PM EDT Saturday...Two shortwave troughs are influencing
precipitation chances through early this evening. The first,
across sern NY, is sliding to our south, and bringing just light
showers/sprinkles to portions of s-central VT. Anticipate some
partial clearing later this afternoon as this trough moves east
of the region. A second compact shortwave trough and upper
tropospheric PV max is located across the Ottawa Valley of
southeastern Ontario. This feature and a moist swly low-level
inflow continues to support a small cluster of thunderstorm
activity north of Lake Ontario toward Ottawa. Expectation is for
this activity to make it in a weakened form to the St. Lawrence
Valley between 20-22Z, with brief heavy rain and lightning the
primary threat. Air mass becomes less unstable further east, and
with onset of diurnal cooling cycle, consensus is for weakening
of this convection and just chance PoPs for light showers as
forcing slides ewd along the intl border. Elsewhere, appears
we'll see variably cloudy conditions and diminishing winds. MOS
guidance and NAM-3km both indicate some potential for patchy
HZ/BR during the pre-dawn hours. Stayed with this idea of patchy
fog introduced by the previous shift in the favored river
valleys, and especially in any areas seeing rainfall this
afternoon/evening. Overnight lows should fall back to the upper
50s to lower 60s.

For Sunday, will see continued cyclonic flow aloft as larger-
scale upper low shifts southward from central Quebec. With
daytime heating, should see redevelopment of isold/scattered
showers and thunderstorms, mainly during the afternoon/early
evening hours with SBCAPE values reaching ~1000 J/kg. Appears
best sfc-6km shear will be in a band of somewhat stronger flow
across central/srn VT, with max values around 20kts or so.
Should be marginally sufficient for longer-lived cells, and
included mention of small hail and gusty winds generally along
and south of a line from Lyndonville to Montpelier to
Ticonderoga. High temperatures on Sunday will be near 80F across
the northern valleys, and 80-85F across the valleys of s-central
VT. Dewpoints will generally rise into the low-mid 60s. Winds
will initially be S-SW 5-10 mph, but shift NW later in the day
across nrn areas as upper trough shifts ewd with associated sfc
trough.

Should see precipitation chances decrease during Sunday night
with loss of PBL heating. Showers may linger across ern VT as
core of mid-level low moves ssewd across the upper CT river
valley. Overnight lows generally 56-62F.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 336 PM EDT Saturday...The closed upper-level low to our
north barrels southward into northern New England Monday
morning. This will force substantially cooler air into the
North Country and promote showery weather. Precipitation chances
are greatest in the Northeast Kingdom of Vermont closest to the
most likely center of the upper- level low. Temperatures
continue to trend cooler so have gone with some of the cooler
model guidance. Afternoon 925 mb temperatures ranging from about
61 degrees to 66 degrees should translate to surface
temperatures generally only in the low 70s given mostly cloudy
conditions. With normal highs near 80, this puts us about 10
degrees below normal for the end of June. Winds will be out of
the north or locally northeast as a decent pressure gradient
results from being located between surface low pressure near
Cape Cod and high pressure nosing in from Quebec. Rainfall
amounts will likely average in the 0.25" to 0.5" range across
the Green Mountains and Northeast Kingdom, with amounts tapering
off to less than a 0.1" in the St. Lawrence and Champlain
Valleys.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 336 PM EDT Saturday...Across the North Country, Tuesday
appears to be the coolest day of the period as clouds will
likely blanket the forecast area thanks to the upper low sitting
in a favorable position just to our east. Highs will be near or
slightly cooler than on Monday, except for the Adirondacks and
points west where it will be several degrees cooler. 925 mb
temperatures near 60 degrees suggest highs struggling to reach
70 in most areas. While the consensus wind direction is
northerly (or northeasterly St. Lawrence Valley), the ECMWF
shows a more easterly flow with the low centered farther south.
Scattered showers will again be favored across Vermont and less
numerous in New York. This precipitation should be tied to
daytime heating, so little rainfall is expected after sunset.
Lows Tuesday night will be near normal as cloud cover limits
radiational cooling.

Not much changes going from Tuesday into Wednesday as the upper low
retrogrades slightly, sitting right over the North Country. This
will promote more widespread shower activity and have continued to
trend towards higher chances of precipitation generally in the
40-60% range during the afternoon. Also expect greater chances
of thunder during this time, as pockets of sunshine will promote
more instability given slightly warmer surface temperatures and
steeper mid-level lapse rates. Currently do not anticipate any
severe weather, but ingredients for general thunder appears
higher than on Tuesday. On both Tuesday and Wednesday, heavy
rainfall rates are unlikely given modest available moisture. Dew
points will be in the mid-60s in most areas and precipitable
water only in the 75th percentile based on sounding climatology
at Albany, New York.

Improving conditions begin on Thursday as a shortwave trough over
Nova Scotia generates enough northwest flow aloft to kick the cutoff
low over our area southeastward. For parts of the North Country,
this may be the warmest day of the week with more sunshine and heat
from Ontario flowing into the area on low-level northwest winds. As
the aforementioned shortwave drops towards eastern New England, it
will introduce a backdoor cold front in which cooler air funnels
into Vermont on northeasterly winds. This could result in more of an
east/west temperature gradient on Friday where northern New York,
most likely southern and western portions of St. Lawrence, Franklin,
and Essex Counties, trend towards seasonably hot weather while
Vermont, especially eastern Vermont, cools off with near normal
temperatures.

With the passage of the cold front, shower chances increase Thursday
evening, highest in Vermont, and then quickly fall towards zero on
Friday given dry air advection from the north. A breezy start to
Friday with plentiful sunshine would result from high pressure
approaching our area both at the surface and aloft. Winds should
relax by Friday night across the area as high pressure moves
overhead allowing for chilly lows. With this scenario looking more
likely, have hedged temperatures towards cooler values in the 40s
over much of the forecast area. Saturday would be another pleasant
day as winds should shift to southerly on Saturday, promoting modest
moderation of temperature and humidity.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Isolated thunderstorms across the Ottawa
Valley at 18Z may reach KMSS between 20-22Z, but will generally
be of diminishing intensity as they move into nrn NY, and
diminishing during the evening hours. At the remaining TAF
locations, looking for VFR SCT-BKN080-120 conditions with just
a few sprinkles or light showers through the remainder of the
daylight hours. Localized FG/BR is possible overnight at
SLK/MPV, and have indicated 1SM BR for the 06-12Z period at
those locations. Generally VFR conditions expected elsewhere
with S-SW winds at 5-10kts. An upper level low shifting
southward from northern Quebec will bring the potential for
additional isold/scattered showers and thunderstorms toward the
afternoon hours on Sunday. Have included VCSH after 16Z to
account for this possibility, and will refine timing and location
of activity as event draws closer. Morning winds on Sunday generally
remain S-SW at 5-10kt.

Outlook...

Sunday Night: Mainly VFR, with local MVFR possible. Scattered
SHRA.
Monday: Mainly VFR, with local MVFR possible. Scattered SHRA.
Monday Night: Mainly VFR, with local IFR possible. Isolated SHRA.
Tuesday: MVFR/IFR conditions possible. Scattered SHRA.
Tuesday Night: MVFR/IFR conditions possible. Isolated SHRA.
Wednesday: MVFR/IFR conditions possible. Scattered SHRA.
Wednesday Night: Mainly VFR, with local MVFR possible. Isolated
SHRA.
Thursday: Mainly VFR, with local IFR possible. Slight chance
SHRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...Kutikoff
LONG TERM...Kutikoff
AVIATION...Banacos
Hazardous weather outlook, Jun 27, 2:23 PM EST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
323 PM EDT Sat Jun 27 2020

NYZ026>031-034-087-VTZ001>006-016-017-281930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin-
Orleans-Essex-Western Chittenden-Lamoille-Eastern Franklin-
Eastern Chittenden-
323 PM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for northern New York, northeast
Vermont and northwest Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ035-VTZ007>012-018-019-281930-
Eastern Essex-Caledonia-Washington-Western Addison-Orange-
Western Rutland-Windsor-Eastern Addison-Eastern Rutland-
323 PM EDT Sat Jun 27 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont and southern Vermont.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered showers and thunderstorms are expected to develop across
the southern Champlain Valley and portions of central and south-
central Vermont Sunday afternoon. A few strong storms are possible,
mainly between 2 and 6 PM, with the potential for gusty winds, small
hail, and dangerous cloud to ground lightning. Convective activity
will decrease in coverage and intensity during the evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

BANACOS

In the hours before

Special weather statement, Jun 27, 3:31 PM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Burlington VT
431 PM EDT Sat Jun 27 2020

NYZ087-272130-
Southwestern St. Lawrence-
431 PM EDT Sat Jun 27 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WEST CENTRAL ST.
LAWRENCE COUNTY...

At 429 PM EDT, strong thunderstorms were clustered 12 miles northwest
of Morristown, moving east at 35 mph.

Torrential rainfall and frequent cloud to ground lightning is
occurring with this storm. Lightning can strike 10 miles away from a
thunderstorm, so seek safe shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4470 7550 4471 7547 4474 7545 4472 7511
      4437 7537 4451 7575
TIME...MOT...LOC 2029Z 286DEG 29KT 4466 7587

Lahiff
Special weather statement, Jun 27, 4:25 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Burlington VT
525 PM EDT Sat Jun 27 2020

NYZ087-272230-
Southwestern St. Lawrence-
525 PM EDT Sat Jun 27 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
LAWRENCE COUNTY...

At 524 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles west of Ogdensburg to near Kring
Point State Park. Movement was east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Potsdam, Gouverneur, Ogdensburg, Canton, Lisbon, De Kalb, Fowler,
Rensselaer Falls, Morley, Edwardsville, Hermon, Heuvelton, Richville,
Hammond, Morristown, Madrid, De Peyster, Rossie, Chippewa Bay and
Talcville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
      4444 7579 4444 7577 4445 7576 4445 7578
      4447 7577 4447 7579 4451 7575 4470 7550
      4473 7543 4477 7541 4472 7485 4420 7540
      4439 7584 4441 7584
TIME...MOT...LOC 2124Z 283DEG 28KT 4472 7563 4443 7593

Lahiff

The radar

The Ft Drum radar (KTYX), 69 km away, was scanning. The volume nearest the first event began at 22:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
June 27, 5:08 PM EST to 5:09 PM EST
Where
St. Lawrence County, 1.7 mi NE of Gouverneur
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
44.350, -75.450

Several trees and power lines downed by thunderstorm winds on the north and east sides of Gouverneur.

Thunderstorm Wind, St. Lawrence

When
June 27, 5:38 PM EST
Where
St. Lawrence County, 2.07 mi N of Lower Oswegatchie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
44.230, -75.070

Several large tree branches downed by thunderstorm winds stretching from Fine to Oswegatchie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 889720, 889721.